Hail, Phillips
- When
- July 19, 10:30 AM CST
- Where
- Phillips County, Logan
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 39.670, -99.570
A cluster of severe single cell and multicell storms affected portions of north central Kansas around midday on this Thursday. Isolated thunderstorms began forming around 930 AM CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GID wrote it up.
A cluster of severe single cell and multicell storms affected portions of north central Kansas around midday on this Thursday. Isolated thunderstorms began forming around 930 AM CST. Other storms formed and by 1030 AM CST, a northwest-southeast oriented broken line of thunderstorms had evolved from Phillips to Osborne counties. From 1030 AM until 1230 PM CST, the line morphed more into a cluster of cells which eventually formed a common cold pool. By 1200 PM CST, a short squall line had evolved with the northern portion of the line over Jewell and Mitchell counties. These storms produced localized downburst winds measured between 50 and 66 mph, and possibly as high as 75 mph based on a spotters estimation. No damage was reported. A few spots also received nickel to quarter size hail.
The storms formed along the weak cold front. During the previous night, weak cyclogenesis occurred over South Dakota, with warm frontogenesis occurring to its southeast, and cold frontogenesis occurring to its southwest over Nebraska. As the South Dakota low moved into Minnesota around midday, the cold front continue moving southeast, crossing north central Kansas. In the upper-levels, the flow was characterized by low-amplitude west-northwest flow. A subtropical high was over the Desert Southwest with a deepening shortwave trough crossing the Northern Plains into the Upper Midwest. Just prior to convection initiation, temperatures had climbed into the middle 80s in the presence of dewpoints that were in the lower 70s. Combined with steep mid-level lapse rates of 7-7.5 C/km, this resulted in MLCAPE between 1500 and 2500 J/kg. Deep layer shear was around 45 kt.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 19, 5:00 AM CST, 5 hours 30 minutes earlier.
Area Forecast Discussion National Weather Service Hastings NE 600 AM CDT Thu Jul 19 2018 .SHORT TERM...(Today and tonight) Issued at 345 AM CDT Thu Jul 19 2018 Thunderstorms last evening and into the first part of the night produced a swath of very large hail of golf ball up to baseball size around the Litchfield, Hazard, Pleasanton and Gibbon areas. Thunderstorms persisted a couple of hours after midnight in our eastern zones, then quieted down as the storms migrated into eastern Neb. In the wake of the storms, the weather calms down for most areas, with the exception of our southern zones where new convective development is possible today. The weather pattern features northwest flow aloft with ridging in the desert southwest building north, while a closed mid/upper trough translates southeast to southern MN. One of the changes made to the forecast today is the addition for thunderstorm chances earlier in the day for our southern zones. Models are coming into better agreement for at least small chances for new storm development as early as this morning as a surface boundary gradually sags south across southern Nebraska into Kansas. Timing of this favors mid morning into the afternoon based on the CAMS, but will be dependent upon the boundary position. The SPC Day 1 outlook depicts a marginal risk for severe weather for portions of north central Kansas and this looks reasonable in our continued high shear environment combined with good moisture/instability in northern Kansas, with hail/wind the primary storm hazards. Confidence in whether or not we will see any overnight storms has lessened as models are not as pronounced with the isentropic lift/warm air advection. Overall models have trended drier overnight and while this has been a flip/flop with off/on chances for light precip tonight, there is just not a strong enough signal to leave in chances. If anything, models suggest timing of development could be closer to Friday with a subtle shortwave passage, but with models just showing signs of this recently, would like to see some consistency before adding any chances for rain Friday. .LONG TERM...(Friday through Wednesday) Issued at 345 AM CDT Thu Jul 19 2018 A building upper ridge axis from the desert southwest northward across the plains should keep our region primarily dry Friday through Sunday. Thunderstorm chances return intermittently to the forecast Sunday night through Wednesday as the upper ridge breaks down and retrogrades as strong upper low moves inland from the Pacific Northwest and tracks across the Canadian provinces. && .AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Friday) Issued at 557 AM CDT Thu Jul 19 2018 VFR conditions are forecast for the terminals with minimal cloud cover and fairly light winds. && .GID WATCHES/WARNINGS/ADVISORIES... NE...None. KS...None. && SHORT TERM...Fay LONG TERM...Fay AVIATION...Fay
Hazardous Weather Outlook National Weather Service Hastings NE 321 AM CDT Thu Jul 19 2018 KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087- 201200- Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance- Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York- Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin- Webster-Nuckolls-Thayer- 321 AM CDT Thu Jul 19 2018 This Hazardous Weather Outlook is for south central Nebraska and portions of north central Kansas. .DAY ONE...Today and Tonight. An isolated, strong to severe thunderstorm is possible today primarily across north central Kansas. Hail the size of quarters and thunderstorm wind gust to 60 mph will be the primary storm hazards. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Thunderstorms return to portions of the outlook area intermittently from Sunday night through Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && More information may be obtained at the following web page: https://www.weather.gov/hastings
Special Weather Statement
National Weather Service Hastings NE
1102 AM CDT THU JUL 19 2018
KSZ005-191645-
Phillips KS-
1102 AM CDT THU JUL 19 2018
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS COUNTY UNTIL
1145 AM CDT...
At 1102 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles northwest of Logan, or 13 miles southeast of Norton, moving
east at 25 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Phillipsburg, Logan, Prairie View, Glade and Speed.
LAT...LON 3957 9941 3963 9963 3987 9963 3978 9912
3957 9919
TIME...MOT...LOC 1602Z 283DEG 24KT 3974 9966
HeinleinThe Grand Island radar (KUEX), 120 km away, was scanning. The volume nearest the first event began at 16:30 UTC.
3 hail, 2 thunderstorm wind. Local standard time, as filed.
Wind gusts were estimated to be near 75 MPH. Dime size hail was also reported.
Along with the 66 MPH gust measured at the Smith Center Airport, wind gusts estimated near 60 MPH were reported in Smith Center itself.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2018Every state in 2018This day in weather historyWarnings in Kansas, July 2018
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762649, 762650, 762651, 762652, 762653.